MAUDE Adverse Event Report: DEPUY SYNTHES SPINE EXP TI UNI SCREW 6MM X 45MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE EXP TI UNI SCREW 6MM X 45MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 179788645
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow up report will be submitted upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2017, surgery for idiopathic scoliosis was performed using the expedium system.The parts to fix were t8 -l3.During the surgery, the following issues were confirmed.The surgeon completed the correction of scoliosis and vertebral rotation using the screw (part#: 179788645, lot#: tblfr).At the time of final tightening, he could not insert a counter (par# & lot#: unk) to this screw because the screw did not accept the counter.He successfully removed the screw in question and then inserted a new screw to the location where the screw in question had been inserted.The surgery was completed with a 10-minute delay, and there was no adverse consequence to the patient.This event was postoperatively reported to our sales person and the reported product was already collected.No further information has been provided from the hospital.
 
Additional Manufacturer Narrative
Udi: (b)(4).One (1) exp ti uni scw 6mm x 45mm was returned for evaluation.Visual examination of the screw revealed that the inner cap (saddle) is dislodged to a certain degree from its intended location.The edges of the saddle are bent, consistent with a rod being forced in to the tulip head with dislodged saddle.It was also noted that the threads inside the tulip head were slightly worn with minor damage to the drive feature.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.No emerging trends were found requiring further actions.The root cause of the screw falling apart cannot be determined from the sample and the information provided.A potential root cause may be excessive force inadvertently placed on the drive feature of the screw during tightening, potentially at a significant angle, resulting in the screw disassembling during use.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends requiring immediate action have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXP TI UNI SCREW 6MM X 45MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6905506
Report Number1526439-2017-10778
Device Sequence Number19055075
Product Code NKB
UDI-Device Identifier10705034081403
UDI-Public10705034081403
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number179788645
Device Lot NumberTBLFR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2017
Initial Date Received by Manufacturer 09/06/2017
Supplement Date Received by Manufacturer10/10/2017
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date10/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1